Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 268, NWS Goodland, KS

August 13, 2000Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2000, 6:05 PM CDT for Decatur County, Norton County, Kansas. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2000, 6:05 PM CDT (23:05 UTC)
Expired
Aug 13, 2000, 6:45 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Decatur County, KS, Norton County, KS

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:18 PM CDTThunderstorm Wind 57 ENorcatur, KS
Aug 13, 6:18 PM CDTThunderstorm Wind 52 EReager, KS
Aug 13, 6:18 PM CDTHail 0.75Reager, KS
Aug 13, 6:18 PM CDTHail 0.75Norcatur, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS53 KGLD 132305
SVRGLD
KSC039-137-132345-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM CDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DECATUR COUNTY IN NORTHWEST KANSAS
  NORTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 645 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF REAGER...OR ABOUT 13 MILES WEST
  OF NORTON...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REAGER AT 615 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...NORCATUR AND CLAYTON.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LOCKHART

LAT...LON 3981 10031 3969 10013 3993 9979 4011 10006

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:05 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 13, 2:05 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT SUN AUG 13 2000

MAIN QUESTION THIS AFTERNOON IS WHERE CONVECTION WILL LIKELY BE
ONGOING AT START OF PACKAGE VALID TIME AND WHETHER ANY ADDITIONAL
ACTIVITY WILL DEVELOP BEHIND THE INITIAL AREA OF STORMS.

MOST SIGNIFICANT DIFFERENCE IN MODEL RUNS TODAY REVOLVE AROUND THE
RELATIVE STRENGTH OF TWO SHORTWAVES SET TO IMPACT THE FA EARLY.

THE FIRST WAVE IS MOVING INTO NWRN FA ATTM AND CUMULUS HAVE BEGUN TO
DEVELOP AHEAD OF THIS SYSTEM. NGM...ETA...AND RUC FROM 12Z SUGGEST
THAT THIS SYSTEM WILL BE STRONGER THAN A SECOND WAVE WHICH THE
LATEST WATER VAPOR IMAGERY SUGGESTS IS NOW MOVING THROUGH CENTRAL
COLORADO. GIVEN THIS SCENARIO...SCATTERED PRECIPITATION WOULD LIKELY
DEVELOP BY MIDDLE AFTERNOON AHEAD OF THIS FIRST WAVE AND BE IN ERN
FA BY 00Z. THE AVN SUGGESTS A SECOND SOLUTION AS IT IS MUCH STRONGER
WITH THE SECOND WAVE AND DOESNT SUGGEST ANY PRECIPITATION DEVELOPING
UNTIL EVENING.

WATER VAPOR IMAGERY SEEMS TO BE SHOWING BULK OF DEEP MOISTURE
SHUNTING OFF TO THE EAST AHEAD OF THIS FIRST SYSTEM. THIS
OBSERVATION COUPLED WITH THE CU THAT IS ALREADY DEVELOPING SUGGESTS
THAT THIS FIRST WAVE WILL LIKELY WARRANT THE HIGHEST POPS. PLAN TO
GO 30-40 PCT POPS IN THE EAST TONIGHT. CAN NOT COMPLETELY RULE OUT
SOME ACTIVITY WITH THE SECOND SYSTEM...SO WILL GO WITH WIDELY SCATTERED
EVENING STORMS IN WEST. HEAVY RAIN WILL BE A THREAT WITH PRECIP WATER PROGGED
ABOVE 1.40 INCHES AND SLOW MOVEMENT.

UPPER HEIGHTS BUILD AND SUNNY SKIES ON TAP FOR MONDAY AND WILL GO
WITH WARMER FWC NUMBERS. THINK NGM MAY BE A BIT STRONG ON THE
COOLING PROGGED FOR TUESDAY GIVEN THE UPPER RIDGE IN PLACE AND THE
LIGHT WINDS. WILL GO A BIT COOLER TUESDAY COMPARED TO MONDAY GIVEN
LACK OF DOWNSLOPE WINDS AND THE POSSIBILITY OF A FEW MORE
CLOUDS...PARTICULARLY IN THE WEST...BUT WILL NOT DROP AS LOW AS FWCS
SUGGEST.

IN THE EXTENDED...SOME THUNDERSTORMS MAY MOVE INTO WRN FA TUESDAY
NIGHT AS A WEAK WAVE MOVES ALONG NORTH SIDE OF RIDGE. BY
WEDNESDAY...THE RIDGE BUILDS AGAIN AND WILL GO DRY FOR THE
REMAINDER OF THE WORK WEEK. WOULD NOT BE SURPRISED TO SEE SOME
ISOLATED ACTIVITY...PARTICULARLY IN THE NW...BUT CHANCES ARE NOT
SIGNIFICANT ENOUGH TO CARRY IN PACKAGE ATTM.

.GLD...NONE.

BARKER

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.